Alert archive / Puerto Rico / Flash Flood Warnings in 2022

Flash Flood Warning 27, NWS JSJ

September 4, 2022

NWS JSJ issued this flash flood warning at Sep 4, 2022, 2:29 PM CDT. It was in force for 3 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2022, 2:29 PM CDT (19:29 UTC)
Expired
Sep 4, 2022, 5:24 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

The radar

The San Juan radar (TJUA), 41 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 3:25 PM CDTHEAVY RAIN 2.11Pena Pobre, PRMESONET STATION FW4300 NAGUABO.
Sep 4, 3:29 PM CDTHEAVY RAIN 2.51 Nnw Roosevelt Roads, PRAWOS STATION TJNR ROOSEVELT RD NAS.
Sep 4, 3:30 PM CDTHEAVY RAIN 2.491 Ne Rio Blanco, PRMESONET STATION LBLP4 1.1 NE RIO BLANCO.
Sep 4, 3:30 PM CDTHEAVY RAIN 3.181 Sse Ceiba, PRCO-OP OBSERVER STATION TJNR 1.1 SE CEIBA.
Sep 4, 4:00 PM CDTFLOOD1 Se Roosevelt Roads, PREMERGENCY MANAGERS REPORTED THAT THE CEIBA FERRY TERMINAL IS FLOODED.
Sep 4, 4:00 PM CDTFLASH FLOOD1 Ene Daguao, PREMERGENCY MANAGERS REPORTED THAT PR-3 CLOSE TO HACIENDA LA CAVANA IS IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 91 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

575 
WGCA52 TJSJ 041929
FFWSJU
PRC037-103-042230-
/O.NEW.TJSJ.FF.W.0027.220904T1929Z-220904T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
329 PM AST Sun Sep 4 2022

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Ceiba County in Puerto Rico...
  Naguabo County in Puerto Rico...

* Until 630 PM AST.

* At 329 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1818 6575 1820 6577 1820 6583 1827 6582
      1830 6579 1827 6572 1829 6570 1828 6563
      1825 6562 1823 6559 1821 6561 1823 6563
      1820 6563 1820 6574

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
2 follow-up statements
836 
WGCA72 TJSJ 042111
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
511 PM AST Sun Sep 4 2022

PRC037-103-042230-
/O.CON.TJSJ.FF.W.0027.000000T0000Z-220904T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ceiba PR-Naguabo PR-
511 PM AST Sun Sep 4 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM AST THIS 
EVENING FOR CEIBA AND NAGUABO COUNTIES...

At 511 PM AST, U.S.G.S. River Gauges are reporting that the Rio 
Blanco in Naguabo ir our of its banks, and emergency managers have 
reported flood in the roads. Between 2 and 5 inches of rain have 
fallen, and additional light to moderate rain is possible in the 
next hour. Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1818 6575 1820 6577 1820 6583 1827 6582
      1830 6579 1827 6572 1829 6570 1828 6563
      1825 6562 1823 6559 1821 6561 1823 6563
      1820 6563 1820 6574

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
524 
WGCA72 TJSJ 042224
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
624 PM AST Sun Sep 4 2022

PRC037-103-042234-
/O.CAN.TJSJ.FF.W.0027.000000T0000Z-220904T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ceiba PR-Naguabo PR-
624 PM AST Sun Sep 4 2022

...FLASH FLOOD WARNING FOR CEIBA AND NAGUABO COUNTIES HAS BEEN 
REPLACED WITH A FLOOD ADVISORY...

LAT...LON 1818 6575 1820 6577 1820 6583 1827 6582
      1830 6579 1827 6572 1829 6570 1828 6563
      1825 6562 1823 6559 1821 6561 1823 6563
      1820 6563 1820 6574

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 10:09 AM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Sep 4, 10:09 AM CDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1109 AM AST Sun Sep 4 2022

.UPDATE...
The core of Tropical Storm Earl is now located just outside of
the northeast corner of the forecast region, about 75 to 100 miles
northeast of the Virgin Islands. The track remains mostly the
same with this system exiting our domain by late tonight, then
moving north into the Atlantic where it's impacts will decrease
significantly. Two main convective bands stretched from the core
this morning and produced the most impressive thunderstorms so far
as they closed in on the USVI, Culebra, and Vieques. Frequent
lightning has been observed in these bands, with the heaviest
thunderstorm activity currently surrounding the Virgin Islands.
Most observed rainfall has occured over the local waters, however
around half an inch has been recording across the northern coast
of PR and under a tenth across the USVI. Widespread rainfall is
still expected for Puerto Rico and signs of this are appearing now
as we transition into the afternoon. Heavy rainfall is still
anticipated today over the eastern half of the region once
moisture convergence due to westerly wind flow and diurnal heating
combine. What will determine the amount of rainfall the USVI
islands receive will be the position and residency of Tropical
Storm Earl's bands over land.

.AVIATION...SHRA/TSRA expected to increase across TJSJ and the
USVI terminals through the evening hours. Outer bands of Tropical
Storm Earl will continue to affect the local area through the
overnight hours. This could cause MVFR to brief IFR conditions at
times at TJSJ/TIST/TISX. Winds from the WSW at 12-20 knots with
higher gusts thru the evening hours.

.MARINE... Hazardous marine conditions continue across the local
waters as Tropical Storm Earl continues to produce heavy
thunderstorm activity across the eastern half of the region.
Strong winds near the core of this system have resulted in the
addition of a High Surf Advisory across the northern coastline of
Puerto Rico until 6 PM today due to powerful surf recorded at the
San Juan Buoy this morning. Also the the risk of rip currents was
elevated to high for St. Croix and Culebra. Besides these
additions, all other marine hazards remain in effect.

&&

.Previous Discussion - Issued at 340 AM AST Sun Sep 4 2022.

.SYNOPSIS...
Tropical Storm Earl is moving north of the local island today,
bringing shower and thunderstorm activity to the area. Unsettled
weather conditions will prevail for the next several days,
increasing the potential for urban and small stream flooding,
isolated flash flooding and mudslides.

&&

.SHORT TERM...Today through Tuesday...

Tropical Storm Earl now located about 90 miles northeast of St.
Thomas, USVI, at 19.5N, 64.2W. Currently, this tropical storm is
moving west-northwest at 10 mph, with maximum sustained winds of 50
mph. This system is expected to remain northeast of the local area,
but the outer bands will continue to to result in heavy rainfall
and thunderstorms across the U.S. Virgin Islands and the eastern,
northeastern, and southeastern portions of Puerto Rico during the
morning hours. By mid-morning, winds are shifting from a more west
to southwesterly flow. This means the afternoon convection is likely
to be centered over the northern-northeastern portions of Puerto
Rico and the U.S. Virgin Islands. Flooding in urban areas, small
streams, and low laying areas will be a concern for the areas
mentioned above. Mudslides are also possible in areas of steep
terrain across central interior, and the USVI. Unstable weather
conditions will continue on Monday through Tuesday. Showers
associated with the tail of Earl moving from the Caribbean, will
continue to affect the local islands. Afternoon activity is expected
to enhance the showers and thunderstorms, once again along the
central interior and northern Puerto Rico, including the San Juan
metro area.  The potential threats, includes but not limited to a
risk of urban and small stream flooding, as well as mudslides in
areas of steep terrain.

&&

.LONG TERM...Wednesday through Sunday...

As Tropical Storm (or perhaps a hurricane by this time) Earl keeps
moving northward, the wind flow across the islands will remain from
the south. This will continue to pull moisture from the south,
increasing the chances of showers and thunderstorms over the area.
The showers are expected to stream from the Caribbean waters into
the southern municipalities of Puerto Rico and the U.S. Virgin
Islands through the day. In the afternoon, local effects may also
aid in the formation of convection impacting the Cordillera Central
and northern Puerto Rico, including the San Juan metro area. So far,
the GFS has this flow prevailing through Friday. Due to this
continuous moisture flux, and the previous rainfall amounts, the
risk for urban and small stream flooding, isolated flash flooding,
mudslides and rapid river rises are expected to persist. Then, by
the end of the week and through the weekend, a more seasonal flow,
out of the east late Friday and from the east during the weekend, is
expected to return. Precipitable water values are expected to remain
enhanced, however, hence this wet wetter pattern is expected to
keep going into the upcoming weekend.

Aside from the rain, this southerly flow and high humidities will
favor heat indices around 102 to 110 degrees each day, especially
before the shower activity begins or places which will not receive
so much rain.

&&

.AVIATION...
An increase of SHRA and TSRA is expected over the PR and USVI
terminals through 04/22z. The outer bands of Tropical Storm Earl
continues to affect the local area may cause brief MVFR cigs
across the all terminals. SHRA/VCTS expected for the
TJSJ/TIST/TISX terminals after 04/09Z. Afternoon TSRA/SHRA
development will result in VCTS/VCSH for TJPS 04/16-22Z and
VCTS/VCSH for TJBQ between 04/17Z. Winds from the WSW at 10 kts or
less, increasing to 10-18 knots with higher gusts after 04/14Z.

&&

.MARINE...
Hazardous marine conditions will continue today as Tropical Storm
Earl moves north of the islands. Seas up to 10 feet are expected.
As the storm moves northward, seas will improve by late tonight
and tomorrow, although small craft operators will still need to
exercise caution. Lines of thunderstorms will continue to impact
the local waters as well. For the beaches, the risk of rip
currents is high for northern Puerto Rico.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late tonight for PRZ001-002-005-
     008.

     High Surf Advisory until 6 PM AST this evening for PRZ001-002-
     005-008.

     Heat Advisory until 4 PM AST this afternoon for PRZ005.

     High Rip Current Risk until 6 PM AST this evening for PRZ012.

VI...High Rip Current Risk until 6 PM AST this evening for VIZ002.

&&

DSR/RC/MMR/CVB
Hazardous weather outlook, Sep 4, 3:29 AM CDT, 11 hours before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
339 AM AST domingo 4 de septiembre de 2022

AMZ710>745-PRZ001>013-050745-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y
Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras cercanas y
lejanas a la costa del Atlantico y del Caribe-
339 AM AST domingo 4 de septiembre de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras adyacentes.

.DIA UNO...Hoy y esta noche

.Rayos...Tronadas aisladas son posibles en la mayoria de Puerto Rico
e islas adyacentes. Este atento a las tronadas en su area y
preparese para refugiarse.

.Lluvia Excesiva...Inundaciones urbanas seran posibles al igual que
acumulaciones de agua en las carreteras y en areas de drenaje
deficiente. Deslizamientos de tierra permaneceran posibles en areas
de terreno empinado sobre partes del centro interior. Inundaciones
repentinas son posibles.

.Calor Excesivo...Indices de calor de 102-111 grados a traves de
sectores del norte, oeste, suroeste y areas costeras del este. El
agotamiento por calor es posible con una exposicion prolongada.
Golpes de calor son posibles.

.Condiciones Maritimas...Oleaje de 7 pies o mas a traves
de las aguas mar afuera del Atlantico y Pasaje de Anegada.
Condiciones peligrosas para los operadores de embarcaciones
pequenas.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
posibles particularmente en zonas de olas rompientes  a lo largo de
las playas al norte y este de las islas.

.DIAS DOS HASTA EL SIETE...lunes a sabado

Se esperan indices de calor maximos entre 102 a 111 grados para
algunas areas urbanas y costeras del norte, este, oeste, y suroeste
de Puerto Rico. Bandas en espiral de la Tormenta Tropical Earl
continuaran afectando la region en el dia de hoy trayendo periodos
de lluvia fuerte y tronadas. A medida que humedad remanente y buena
convergencia en los niveles bajos promovera conveccion de la tarde a
traves de las islas. Por lo tanto, acumulaciones de agua en las
carreteras e inundaciones urbanas y de quebradas seran posibles.
Deslizamientos de tierra seran posibles en las areas de terreno
empinado debido a los suelos saturados. Aumento en el riesgo de
corrientes marinas, con riesgo de moderado a alto para la mayoria de
las playas del norte y este hasta temprano la proxima semana.

.Comunicado sobre informacion reportada por observadores...

No sera necesaria la activacion de los observadores.

AMZ715-725-VIZ001-002-050745-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
339 AM AST domingo 4 de septiembre de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.DIA UNO...Hoy y esta noche

.Rayos...Tronadas aisladas son posibles a traves de en y cerca de
las Islas Virgenes Americanas. Este atento a las tronadas en su area
y preparese para refugiarse.

.Lluvia Excesiva...Inundaciones urbanas, de quebradas y cunetas
seran posibles al igual que acumulaciones de agua en las carreteras
y en areas de drenaje deficiente.

.Viento...vientos hasta 20 mph podran afectar las aguas costeras del
Atlantico y algunos lugares costeros de las islas.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
posibles particularmente en zonas de olas rompientes para todas las
playas.

.DIAS DOS HASTA EL SIETE...domingo a viernes

Bandas en espiral de la Tormenta Tropical Earl continuaran afectando
la region en el dia de hoy trayendo periodos de lluvia fuerte y
tronadas. A medida que humedad remanente y buena convergencia en los
niveles bajos promovera conveccion de la tarde a traves de las
islas. Por lo tanto, acumulaciones de agua en las carreteras e
inundaciones urbanas y de quebradas seran posibles. Aumento en el
riesgo de corrientes marinas, con riesgo de moderado a alto para la
mayoria de las playas del norte y este hasta temprano la proxima
semana.

.Comunicado sobre informacion reportada por observadores...

No sera necesaria la activacion de los observadores.

In the hours before

Local storm report, Sep 4, 2:28 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
328 PM AST SUN SEP 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     FLASH FLOOD      1 E CANDELERO ARRIBA    18.11N 65.82W
09/04/2022                   HUMACAO            PR   EMERGENCY MNGR

            OMME CEIBA ZONE CALLED TO REPORT THAT PR-3
            KM 9.9, IN FRONT OF THE ELECTRICITY PLANT
            WAS IMPASSABLE.

&&

CVB

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 2:17 AM CDTHeat AdvisoryJSJ13 hr
Sep 4, 5:48 AM CDTSpecial Marine WarningJSJ57 min
Sep 4, 6:02 AM CDTHigh Surf AdvisoryJSJ11 hr
Sep 4, 6:49 AM CDTSpecial Marine WarningJSJ116 min
Sep 4, 12:46 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 4, 1:30 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 4, 2:06 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 4, 3:04 PM CDTAreal Flood AdvisoryJSJ5 hr
Sep 4, 3:51 PM CDTAreal Flood AdvisoryJSJ114 min
Sep 4, 3:56 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 4, 5:24 PM CDTAreal Flood AdvisoryJSJ66 min

Nearby

Flash Flood Warnings in Puerto Rico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.